Alert archive / Alabama / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 111, NWS Birmingham, AL

April 17, 2012Talladega County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 17, 2012, 3:35 PM CDT for Talladega County, Alabama. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 17, 2012, 3:35 PM CDT (20:35 UTC)
Expired
Apr 17, 2012, 4:15 PM CDT
In force
40 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Talladega County, AL

The radar

The Birmingham radar (KBMX), 80 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 17, 3:49 PM CDTHAIL 0.5Talladega, ALDIME SIZE HAIL REPORTED IN THE CITY OF TALLADEGA.
Apr 17, 4:00 PM CDTHAIL 13 Ene Waldo, ALQUARTER SIZE HAIL REPORTED COVERING THE GROUND ON WOOLFOLK RD NEAR IRONATON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.6 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2012-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 309 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2012-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
309 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
663 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

167 
WUUS54 KBMX 172035
SVRBMX
ALC121-172115-
/O.NEW.KBMX.SV.W.0111.120417T2035Z-120417T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
335 PM CDT TUE APR 17 2012

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN TALLADEGA COUNTY IN EAST CENTRAL ALABAMA...

* UNTIL 415 PM CDT

* AT 336 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
  SOUTHWEST OF WALDO...OR 5 MILES SOUTH OF TALLADEGA...AND MOVING
  NORTH AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TALLADEGA...WALDO...TALLADEGA SUPERSPEEDWAY...TALLADEGA MUNICIPAL
  AIRPORT...GRANT TOWN...LINCOLN...CHANDLER SPRINGS AND IRONATON.

THIS INCLUDES...
INTERSTATE 20 EXIT NUMBERS 165 THROUGH 179...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3350 8585 3350 8590 3341 8592 3338 8595
      3338 8598 3330 8598 3330 8612 3326 8612
      3330 8627 3368 8613 3367 8605 3360 8602
      3359 8599 3358 8579 3354 8579
TIME...MOT...LOC 2036Z 199DEG 15KT 3336 8611

$$

56
2 follow-up statements
973 
WWUS54 KBMX 172047
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
347 PM CDT TUE APR 17 2012

ALC121-172115-
/O.CON.KBMX.SV.W.0111.000000T0000Z-120417T2115Z/
TALLADEGA AL-
347 PM CDT TUE APR 17 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
TALLADEGA COUNTY UNTIL 415 PM CDT...

AT 348 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
TALLADEGA...MOVING NORTH AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  TALLADEGA...TALLADEGA SUPERSPEEDWAY...TALLADEGA MUNICIPAL          
  AIRPORT...GRANT TOWN...IRONATON...JACKSON SHOALS...JENIFER...AND   
  CAMP MAC.

THIS INCLUDES...
INTERSTATE 20 EXIT NUMBERS 173 THROUGH 179...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3353 8581 3350 8585 3350 8590 3346 8591
      3345 8592 3341 8592 3338 8595 3338 8598
      3331 8599 3333 8613 3338 8621 3363 8608
      3359 8599 3357 8579
TIME...MOT...LOC 2047Z 199DEG 15KT 3340 8609

$$

56
642 
WWUS54 KBMX 172059
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
359 PM CDT TUE APR 17 2012

ALC121-172115-
/O.CON.KBMX.SV.W.0111.000000T0000Z-120417T2115Z/
TALLADEGA AL-
359 PM CDT TUE APR 17 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
TALLADEGA COUNTY UNTIL 415 PM CDT...

AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
WALDO...OR 5 MILES EAST OF TALLADEGA...MOVING NORTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  GRANT TOWN...IRONATON...CAMP MAC AND JENIFER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3352 8582 3350 8585 3350 8590 3346 8591
      3345 8592 3341 8592 3338 8595 3337 8603
      3337 8607 3340 8612 3355 8602 3359 8595
      3357 8579
TIME...MOT...LOC 2059Z 228DEG 16KT 3343 8601

$$

56

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 3:12 PM CDT, 23 minutes earlier.

Area forecast discussion, Apr 17, 3:12 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
312 PM CDT TUE APR 17 2012

.DISCUSSION...

SURFACE BOUNDARY DRAPED ACROSS THE MIDDLE OF CENTRAL ALABAMA HAS
SEEN SOME SHOWERS AND THUNDERSTORMS DEVELOP AS DAYTIME HEATING HAS
PEAKED. THE INCREASE IN INSTABILITY AND EXTRA LIFT FROM THE
SURFACE FRONT AND APPROACHING UPPER WAVE WILL ALLOW FOR SOME
STRONG TO ISOLATED SEVERE STORMS THIS AFTERNOON. EXPECT THIS LEVEL
OF ACTIVITY TO DIMINISH AFTER SUNSET.

MEANWHILE...HAVE BEEN WAITING FOR MOST OF THE DAY FOR THE MASS OF
SHOWERS OVER MISSISSIPPI TO BEGIN AN EASTWARD PUSH...ALTHOUGH LOCATIONS
IN THE NORTHWEST HAVE SEEN RAINFALL ALL DAY. EXPECT THIS WILL
HAPPEN SOON AND INTO THE OVERNIGHT WITH WIDESPREAD SHOWERS
COVERING ANY AREA FOR A FEW HOURS. THIS SYSTEM WILL EXIT WEDNESDAY
SO EXPECT MORNING SHOWERS OVER THE EASTERN COUNTIES THROUGH NOON
TOMORROW.

NICE WEATHER EXPECTED THURSDAY AND MOST OF FRIDAY AS THE NEXT
SYSTEM HAS SLOWED AND ITS AFFECTS ARE NOT EXPECTED TO ARRIVE
UNTIL LATER FRIDAY NIGHT BUT ESPECIALLY SATURDAY AND INTO SUNDAY.
THE DIGGING TROUGH BRINGING THE WET WEATHER THIS WEEKEND HAS TAKEN
ON A SPLIT FLOW CHARACTERISTIC OVER THE PAST COUPLE OF MODEL RUNS
PER THE GFS AND EURO. THIS DOES COMPLICATE THE FORECAST AS A SLOWER
MOVING AND UNUSUALLY DEEP UPPER LOW IS NOW FORECAST TO...MORE OR
LESS...MEANDER THROUGH THE DEEP SOUTH SATURDAY AND SUNDAY. THE CMC
HAS A COMPLETELY DIFFERENT EVOLUTION OF THIS SYSTEM BUT IS MORE IN
LINE WITH PREVIOUS RUNS. THUS...CONFIDENCE IN THE DETAILS OF THE
WEEKEND SYSTEM IS LOW...HOWEVER ABOVE AVERAGE IN THAT THERE WILL BE
RAINFALL AND POSSIBLY SOME LARGE HAIL DEPENDING ON THE TRACK OF
THE UPPER LOW. TEMPERATURES COULD BE A BIT OF A ROLLER COASTER
RIDE TOO. I STILL THINK THERE IS AN OPPORTUNITY TO BE MUCH COOLER
THAN OUR CURRENT TEMPERATURES BUT GUIDANCE NUMBERS ARE ALSO
STRUGGLING WITH CONSISTENCY.

&&

.AVIATION...

18Z TAF DISCUSSION

THE MAIN RAIN BAND REMAINS WEST OF THE TAF SITES...HOWEVER WE ARE
BEGINNING TO SEE ISOLATED SHOWERS AND THUNDERSTORMS DEVELOPING
AHEAD OF THE LINE. EXPECT VC TS IN AFTER 19Z FOR MOST SITES. LOOK
FOR THE MAIN SHIELD TO WORK IN FOR THE AFTERNOON AND REMAIN THROUGH
THE EVENING. ONCE THE MAIN RAIN BAND LEAVES AFTER 6 TO 8Z FOR THE
NORTH LOW CLOUDS WILL BECOME THE MAIN PLAYER WITH IFR CIGS EXPECTED
ONCE AGAIN. MAY BE SOME DRIZZLE OR LIGHT RAIN AS WELL...BUT STUCK
WITH MIST AS THE QUALIFIER FOR NOW. MAY SEE CIGS RISE TO MVFR BY THE
END OF THE CYCLE BUT FOR TAF LENGTH CONTINUED WITH IFR THROUGH THE
END.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     74  51  74  49  79 /  90  80  30  10   0
ANNISTON    76  55  74  53  78 /  90  80  40  10   0
BIRMINGHAM  74  54  76  54  79 /  90  60  30  10   0
TUSCALOOSA  74  54  77  52  81 / 100  60  20  10   0
CALERA      77  55  76  55  78 /  90  60  30  10   0
AUBURN      82  59  75  56  78 /  50  80  50  10   0
MONTGOMERY  81  59  77  57  80 /  70  60  40  10   0
TROY        82  59  76  54  80 /  50  70  50  10   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

88/16
Hazardous weather outlook, Apr 17, 3:05 PM CDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
305 PM CDT TUE APR 17 2012

ALZ011>015-017>050-182015-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
305 PM CDT TUE APR 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS CENTRAL
ALABAMA THIS AFTERNOON AND EVENING HOURS. AN ISOLATED SEVERE
THUNDERSTORM WILL BE POSSIBLE THROUGH 8 PM FOR AREAS NORTH OF
INTERSTATE 85 AND EAST OF A DEMOPOLIS TO CORDOVA LINE. GUSTY WINDS
AND LARGE HAIL WILL BE THE THREATS FOR THE STRONGEST STORMS.

THE SEVERE POTENTIAL WILL DIMINISH FROM THE WEST AS THE LINE OF
MORE WIDESPREAD RAINS MOVE IN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED THROUGH EARLY THIS EVENING.

In the hours before

Special weather statement, Apr 17, 3:06 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
306 PM CDT TUE APR 17 2012

ALZ024>026-172045-
JEFFERSON AL-SHELBY AL-ST. CLAIR AL-
306 PM CDT TUE APR 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHELBY...SOUTHWESTERN
ST. CLAIR AND EASTERN JEFFERSON COUNTIES UNTIL 345 PM CDT...

AT 306 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR MEADOWBROOK...OR NEAR VESTAVIA HILLS...MOVING
NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MOUNTAIN BROOK...
  IRONDALE...
  LEEDS...
  MOODY...
  TRUSSVILLE...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3373 8660 3348 8631 3329 8677 3342 8688
TIME...MOT...LOC 2007Z 229DEG 19KT 3341 8672

19
Special weather statement, Apr 17, 3:17 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
317 PM CDT TUE APR 17 2012

ALZ028-172100-
CLAY AL-
317 PM CDT TUE APR 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLAY COUNTY UNTIL
400 PM CDT...

AT 318 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR ASHLAND...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  LINEVILLE...
  BARFIELD...
  DELTA...
  GUNTHERTOWN...
  LAKE CHINNABEE...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3324 8572 3325 8597 3338 8596 3340 8592
      3345 8592 3346 8590 3350 8590 3350 8585
      3347 8589 3347 8579 3350 8576 3349 8564
      3339 8564
TIME...MOT...LOC 2018Z 211DEG 19KT 3331 8587

19
Local storm report, Apr 17, 3:22 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
322 PM CDT TUE APR 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             SYLACAUGA               33.18N 86.26W
04/17/2012  M0.88 INCH       TALLADEGA          AL   AMATEUR RADIO

            N4MCA REPORTING

&&

MBAER
Special weather statement, Apr 17, 3:30 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
330 PM CDT TUE APR 17 2012

ALZ027-172115-
TALLADEGA AL-
330 PM CDT TUE APR 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TALLADEGA COUNTY UNTIL
415 PM CDT...

AT 330 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR WINTERBORO...OR 7 MILES SOUTHWEST OF TALLADEGA...
MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  TALLADEGA...
  WALDO...
  HOWELLS COVE...
  JACKSON SHOALS...

&&

LAT...LON 3330 8610 3330 8612 3328 8612 3326 8614
      3330 8624 3359 8616 3351 8589
TIME...MOT...LOC 2030Z 211DEG 18KT 3334 8615

19
Local storm report, Apr 17, 3:31 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
331 PM CDT TUE APR 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             SYLACAUGA               33.18N 86.26W
04/17/2012  M1.00 INCH       TALLADEGA          AL   NWS EMPLOYEE

            JAW REPORTING

&&

MBAER
Local storm report, Apr 17, 3:33 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
333 PM CDT TUE APR 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     HAIL             SYLACAUGA               33.18N 86.26W
04/17/2012  M2.00 INCH       TALLADEGA          AL   BROADCAST MEDIA

            WHNT MET AT COOSA VALLEY MED CNTR

&&

MBAER

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 2:14 PM CDTAreal Flood AdvisoryBMXLamar, Marion3 hr
Apr 17, 2:21 PM CDTSpecial Weather StatementBMXShelby39 min
Apr 17, 2:28 PM CDTSpecial Weather StatementBMXCoosa32 min
Apr 17, 2:45 PM CDTSevere Thunderstorm WarningBMXClay, Talladega45 min
Apr 17, 3:06 PM CDTSpecial Weather StatementBMXShelby39 min
Apr 17, 3:17 PM CDTSpecial Weather StatementBMXClay43 min
Apr 17, 3:30 PM CDTSpecial Weather StatementBMXTalladega45 min
Apr 17, 4:10 PM CDTSpecial Weather StatementBMXCalhoun50 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.